Alert archive / Wisconsin / Tornado Warnings in 2010

Tornado Warning 8, NWS Green Bay, WI

June 23, 2010Forest County, Langlade County, Oconto County, Wisconsin

NWS Green Bay, WI issued this tornado warning at Jun 23, 2010, 5:52 PM CDT for Forest County, Langlade County, Oconto County, Wisconsin. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2010, 5:52 PM CDT (22:52 UTC)
Expired
Jun 23, 2010, 6:15 PM CDT
In force
23 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Forest County, WI, Langlade County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 108 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:06 PM CDTTSTM WND DMG2 Ne Pickerel, WISTORM SURVEY WILL INVESTIGATE FOR POSSIBLE TORNADO. MULTIPLE ROADS IMPASSABLE BY BLOWN OVER TREES AND POWERLINES. POWER OUT FROM SPOON LN RD. ALONG COUNTY ROAD DD TO HIGHWAY 52. TREE TOPS REPORTED MISSING ACROSS HIGHWAY 52.
Jun 23, 6:15 PM CDTFUNNEL CLOUDCarter, WINEAR COUNTY C...TIME ESTIMATED
Jun 23, 6:15 PM CDTTSTM WND DMGLakewood, WISHERIFF REPORTED NUMEROUS TREES AND POWER LINES DOWN IN THE CITY OF LAKEWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WFUS53 KGRB 232252
TORGRB
WIC041-067-083-232315-
/O.NEW.KGRB.TO.W.0008.100623T2252Z-100623T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
552 PM CDT WED JUN 23 2010

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN FOREST COUNTY IN NORTHEAST WISCONSIN...
  NORTHEASTERN LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN...
  NORTHERN OCONTO COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 615 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 8 MILES EAST OF PEARSON...OR 12 MILES SOUTH OF
  CRANDON...AND MOVING EAST AT 40 MPH.

* THIS DANGEROUS STORM WILL BE NEAR...
  CARTER AROUND 605 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE WABENO...
TOWNSEND AND LAKEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4547 8843 4526 8843 4529 8896 4549 8891
TIME...MOT...LOC 2252Z 285DEG 33KT 4538 8882

$$

SKOWRONSKI
1 follow-up statement
188 
WWUS53 KGRB 232306
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
606 PM CDT WED JUN 23 2010

WIC041-067-083-232315-
/O.CON.KGRB.TO.W.0008.000000T0000Z-100623T2315Z/
FOREST WI-LANGLADE WI-OCONTO WI-
606 PM CDT WED JUN 23 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN OCONTO...EAST
CENTRAL LANGLADE AND SOUTHEASTERN FOREST COUNTIES UNTIL 615 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR CARTER...OR 18 MILES SOUTHEAST OF CRANDON...
MOVING EAST AT 40 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL
LANGLADE...NORTHERN OCONTO AND SOUTHEASTERN FOREST COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS LAKEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4547 8843 4526 8843 4529 8896 4539 8894
TIME...MOT...LOC 2306Z 284DEG 33KT 4535 8864

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:44 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 3:44 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT WED JUN 23 2010

.SHORT TERM...TONIGHT AND THURSDAY.

POTENTIAL FOR CONVECTION TONIGHT AND ITS INTENSITY ARE THE MAIN
CONCERNS IN THE SHORT TERM. SCATTERED SHOWERS AND SOME
THUNDERSTORMS DEVELOPED ACROSS NORTHERN WISCONSIN IN THE VICINITY
OF A SURFACE BOUNDARY. AT 20Z A SURFACE COLD FRONT EXTENDED
SOUTHWEST...ACROSS WESTERN WISCONSIN...FROM A LOW IN THE
MINNESOTA ARROWHEAD. A MID LEVEL SHORT WAVE WAS MOVING EASTWARD
ACROSS MN TODAY SO AT LEAST A CHANCE OF THUNDERSTORMS CONTINUES
UNTIL THE COLD FRONT AND SHORT WAVE PASS THROUGH THE CWA. SEVERE
WEATHER CANNOT BE RULED OUT WITH THESE STORMS AS SBCAPES WERE IN
EXCESS OF 1000 J/KG WITH LITTLE SBCIN AND THERE WAS SOME LOW LEVEL
SHEAR THERE. BETTER POTENTIAL FOR SEVERE WOULD BE SOUTH OF THE
FORECAST AREA WHERE SHEAR AND INSTABILITY WERE MORE IMPRESSIVE.

ONCE THE FRONT AND SHORT WAVE HAVE PASSED...PATCHY FOG IS POSSIBLE
BUT OTHERWISE NO WEATHER EXPECTED.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY.
MAIN FOCUS FOR THIS PERIOD WILL BE TWO ROUNDS OF CONVECTION BETWEEN
FRIDAY NIGHT AND SUNDAY. FOR FRIDAY...WILL CONTINUE A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE FAR NORTH. FOR FRIDAY NIGHT...THE FIRST ROUND
OF CONVECTION WILL ROLL ACROSS THE FORECAST AREA...BRINGING SOME
POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINS. ON SATURDAY...BELIEVE
MOST OF THE PRECIPITATION WILL HAVE EXIT NORTHEAST WISCONSIN
DURING THE MORNING. HAVE KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THE DAY...BUT LATEST WRF MODEL SUGGEST THAT WE WOULD BE
CAPPED. HAVE STRUGGLED WITH POPS DURING THIS PERIOD AS I WANTED TO
GO EVEN LOWER THAN THE CURRENT FORECAST. FRONTAL BOUNDARY IS EXPECTED
TO BE PUSHED SOUTHWARD DUE TO OUTFLOW BOUNDARIES. HIGHS ON
SATURDAY ALSO TRICKY DUE TO THE STABILIZED ATMOSPHERE. THIS WAS
REFLECTED IN THE LATEST MEX GUIDANCE FROM THE GFS. HAVE TRIMMED
HIGHS DOWN A DEGREE OR TWO.

THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION LATER SATURDAY NIGHT INTO SUNDAY. IN THIS EVENT..THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE SOUTH.
HAVE HIGHEST RAIN CHANCES IN THIS REGION. ACROSS THE EAST... THERE
IS SOME QUESTION WHEN THE BEST CHANCES OF RAIN WOULD OCCUR EITHER
LATE SATURDAY NIGHT OR SUNDAY MORNING. HAVE BROAD BRUSHED PRECIPITATION
CHANCES FOR NOW AS LATER SHIFTS CAN FINE TUNE THE TIMING OF THESE
PRECIPITATION EVENTS. BOTH EVENTS BRING THE POTENTIAL FOR HEAVY
RAINS AND THE POTENTIAL FOR SEVERE WEATHER. ON SUNDAY...HIGH
TEMPERATURES WILL BE HIGHLY DEPENDENT ON HOW QUICKLY THE MCS
EXITS THE AREA AND HOW QUICK THE CLOUDS BREAK UP.

CANADIAN HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN NEXT WEEK...
BRINGING DRY CONDITIONS TO THE REGION AND SEASONABLE TEMPERATURES.
&&

.AVIATION...THUNDERSTORMS REMAIN POSSIBLE THROUGH 06Z...THERE IS
EVEN A SLIGHT CHANCE IN LAKESHORE COUNTIES THROUGH 12Z. SOME MVFR CEILINGS
CAN BE EXPECTED WITH SHOWERS MOVING THROUGH THE AREA AND PATCHY
FOG CAN BE EXPECTED OVERNIGHT...ESPECIALLY WHERE HEAVY RAIN FALLS.
ONCE ANY MORNING FOG BURNS OFF ON THURSDAY ONLY SCATTERED TO
BROKEN VFR TO MVFR CU LIKELY DURING THE DAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/ECKBERG
Hazardous weather outlook, Jun 23, 11:52 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1152 AM CDT WED JUN 23 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1152 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING.

LARGE HAIL AND LOCAL DAMAGING WINDS ARE THE PRIMARY THREATS WITH
THESE STORMS...BUT HEAVY RAINS ARE ALSO POSSIBLE.

AN APPROACHING COLD FRONT...A SHORT WAVE TROUGH IN THE UPPER
ATMOSPHERE AND AN INCREASINGLY UNSTABLE AIRMASS WILL COMBINE TO
CONTINUE THE THREAT OF SEVERE STORMS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHETHER THESE
STORMS MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON.

LMZ521-522-541>543-241700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1152 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
THE PRIMARY THREATS ARE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHETHER THESE STORMS
MIGHT BE SEVERE.

In the hours before

Special weather statement, Jun 23, 3:49 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
349 PM CDT WED JUN 23 2010

WIZ010-018-232145-
LINCOLN-ONEIDA-
349 PM CDT WED JUN 23 2010

...SPECIAL WEATHER STATEMENT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 25 MILES WEST OF TOMAHAWK. IT WAS MOVING
EAST AT 30 MPH. PEA SIZE HAIL...BRIEF WIND GUSTS TO 40 MPH...AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TRIPOLI BY 410 PM CDT...
  TOMAHAWK BY 435 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOWRONSKI
Special weather statement, Jun 23, 4:18 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
418 PM CDT WED JUN 23 2010

WIZ010-018-232200-
LINCOLN-ONEIDA-
418 PM CDT WED JUN 23 2010

...STRONG THUNDERSTORM HEADED ACROSS NORTHERN LINCOLN COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRIPOLI IN NORTHWESTERN LINCOLN
COUNTY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...BRIEF WIND GUSTS TO
40 MPH...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TOMAHAWK BY 435 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOWRONSKI
Special weather statement, Jun 23, 5:06 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT WED JUN 23 2010

WIZ010-011-018-019-232245-
FOREST-LANGLADE-LINCOLN-ONEIDA-
506 PM CDT WED JUN 23 2010

...STRONG THUNDERSTORMS HEADING ACROSS SOUTHERN ONEIDA...NORTHERN
LANGLADE...AND SOUTHWEST FOREST COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF CRANDON...MOVING EAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GUSTS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL MOVE ACROSS THE JEFFRIS...ENTERPRISE...AND
PELICAN LAKE AREAS...AND BE NEAR CRANDON BY 545 PM CDT.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SKOWRONSKI
Local storm report, Jun 23, 5:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
539 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     ENTERPRISE              45.50N 89.25W
06/23/2010                   ONEIDA             WI   LAW ENFORCEMENT

            TREES POWER LINES DOWN

&&
Special weather statement, Jun 23, 5:43 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
543 PM CDT WED JUN 23 2010

WIZ018-019-030-031-035>037-232345-
LANGLADE-LINCOLN-MARATHON-PORTAGE-SHAWANO-WAUPACA-WOOD-
543 PM CDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF WAUSAU...MOVING EAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MARATHON CITY...      LITTLE CHICAGO...     HALDER...
  MOON...               RIB MOUNTAIN STATE PARK...
  RIB MOUNTAIN...       PINE RIVER...         MOSINEE...
  BROKAW...             WAUSAU...             ROTHSCHILD...
  MOSINEE...            KNOWLTON...           EVERGREEN...
  DANCY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MPC
Local storm report, Jun 23, 5:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
547 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     5 SE CRANDON            45.51N 88.83W
06/23/2010                   FOREST             WI   LAW ENFORCEMENT

            TREES POWER LINES DOWN

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:15 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oneida45 min
Jun 23, 5:35 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Marinette, Oneida55 min
Jun 23, 6:14 PM CDTTornado WarningGRBForest, Langlade, Marinette, Oconto46 min
Jun 23, 6:32 PM CDTSpecial Marine WarningGRB118 min
Jun 23, 6:50 PM CDTSevere Thunderstorm WarningGRBMarinette, Menominee, Oconto43 min

Nearby

Tornado Warnings in Wisconsin, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.